Florida, 2023Tornado and Flooding in Florida, November 15 to 16, 2023
November 15 to 16, 2023 · NWS KEY · 5 events in 2 counties and zones
Strong low pressure over the eastern Gulf of Mexico resulted in a slow-moving pre-frontal trough focusing heavy convective rainfall over portions of the middle and upper Florida Keys. One EF0 tornado was observed on Big Pine Key in association with a small supercell which evolved in advance of the passing squall line.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure over the eastern Gulf of Mexico resulted in a slow-moving pre-frontal trough focusing heavy convective rainfall over portions of the middle and upper Florida Keys. One EF0 tornado was observed on Big Pine Key in association with a small supercell which evolved in advance of the passing squall line. In additional, strong winds associated with a convectively-induced mesoscale low pressure system over the middle and upper Florida Keys resulted in moderate to major coastal flooding near the shores of Barnes and Card Sounds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Nov 15, 4:05 AM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Nov 15, 4:05 AM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Key West FL
405 AM EST Wed Nov 15 2023
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 430 AM EST Wed Nov 15 2023
A very dynamic weather pattern is unfolding across the area due to
an upper shortwave trough over the Gulf of Mexico and associated
cyclogenesis. This low formation, along with a robust surface high
blanketing the eastern United States and Atlantic, are generating
strong easterly breezes. There is quite a wind speed disparity
with significantly stronger breezes over our eastern zones. In
addition, this changing of the synoptic guard is resulting in
considerable moistening and convective support both aloft and in
the lower levels. Recent radar data indicates shower activity has
proliferated across the area over the past few hours. However,
electrical activity has been absent.
Through today and into tonight the upper level trough will drive
eastward through Florida and essentially orphan the gulf low it
assisted in birthing. That said, the combination of the gulf low
and the high to our north will maintain a broad swath of strong
east to southeasterly breezes across Florida and clipping into the
Keys area. The increasing kinematics down low and dynamics aloft
will continue to moisten and destabilize the environment. This
will almost certainly result in rounds of showers and potentially
thunderstorms today and tonight. Given the expected cloud cover
and rain potential, expect day time highs to top out near normal
and dew points holding in the lower 70s.
Uncertainty in the short term is unusually high. Guidance has, for
some time now, indicated that new cyclogenesis will begin tonight
just Atlantic side of South Florida as upper level support shifts
eastward. The specifics on where, shape, and strength of the
expected pressure falls will have enormous influences on wind and
rain chances for tonight and tomorrow. Should the low form further
southwest over the Keys, portions of the island chain could face
excessive rainfall and near gale force sustained winds. If said
development is further north, the Keys could be largely missed
with winds flagging in a nebulous pressure field and squalls
passing us by to the north. For now, will maintain very high pops
for today and tonight and winds generally trending downwards.
Through the remainder of the weak, winds will be light and, at
times, variable due to the lack of a driving pressure gradient.
Drier air invading from the west and northwest aloft will also
keep rain chances at a minimum. Expect temperatures to range near
to slightly above normal with dew points remaining near 70.
A true airmass changeover is possible beginning this weekend as a
high cell descending down the Plains assists in driving drier and
and perhaps slightly cooler northerlies into the Keys. However,
uncertainty again reigns supreme as some solutions are hinting at
a more progressive pattern. Stay tuned.
&&
.MARINE...
Issued at 430 AM EST Wed Nov 15 2023
The combination of a robust east coast surface high and a
deepening gulf low will result in a swath of strong easterly
breezes across Florida and portions of Keys waters today into
tonight. Uncertainty is considerable in the short term as a new
low is expected to take shape off South Florida's east coast
tonight and will have a major influence on our resulting wind
vectors. A Small Craft Advisory remains in effect for all Keys
waters.
&&
.AVIATION...
(06Z TAFS)
Issued at 430 AM EST Wed Nov 15 2023
Shallow fast moving showers and gusty east winds will continue to
impact both terminals today. Thundery squalls will become more
likely later this morning as noted by introduction of VCTS.
Prevailing MVFR CIGS and TEMPO IFR VIS will be possible late
Wednesday morning into Wednesday afternoon. Although not included
outside of ongoing TEMPO groups at this time, convective wind gusts
could approach 30 to 35 knots. Exact ending time of precipitation
remains uncertain and possibly out of the current TAF period with
current best guess early Thursday morning.
&&
.CLIMATE...
On this day in Keys weather history in 1916, a tropical storm that
developed in the central Caribbean Sea acquired extratropical
characteristics over the SE Gulf of Mexico and moved rapidly
northeast along the entire length of the Keys. Sand Key recorded
maximum sustained winds of 71 mph, while Key West reported maximum
sustained winds of 52 mph with a minimum pressure reading of
29.70" or 1006 mb.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.
&&
Public/Marine/Fire...11
Aviation/Nowcasts....JAM
Data Acquisition.....JAM
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 15, 4:56 AM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
456 AM EST Wed Nov 15 2023
FLZ076>078-GMZ031>035-042>044-052>055-072>075-161000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
456 AM EST Wed Nov 15 2023
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...Today and tonight.
Strong easterly breezes will relax tonight. A Small Craft
Advisory is in effect for all of the Florida Keys coastal waters
for winds increasing to near 20 knots.
A combination of elevated tides and potentially heavy rainfall
tonight will result in ponding on roadways and low-lying areas. A
Coastal Flood Statement is in effect for the Florida Keys island
chain.
Isolated to scattered thunderstorms will be possible. The primary
threats for any thunderstorm will be locally gusty winds and
cloud to surface lightning strikes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Small Craft Advisory conditions will be possible for portions of
the Florida Keys coastal waters on Thursday. Although winds are
should slacken tonight, seas are expected to remain elevated in
the eastern coastal waters through Thursday evening.
Predicted tides are expected to remain high over the next several
days. A Coastal Flood Statement or Advisory will likely remain in
effect for portions or all of the Florida Keys through late in
the week or the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 15, 5:36 AM EST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
536 AM EST Wed Nov 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM Tstm Wnd Gst 8 ESE North Key Largo 25.23N 80.21W
11/15/2023 E39 MPH GMZ042 FL Mesonet
The Weatherflow Mesonet at Carysfort Reef
Light measured a east southeast wind gust of
34 knots, or 39 mph, at 2:56 AM with a
passing squall.
&&
JAMEvent by event
2 flood, 1 tornado, 1 coastal flood, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Monroe
- When
- November 15, 6:27 AM EST to 6:28 AM EST
- Where
- Monroe County, 0.94 mi NNE of Big Coppit Is to 1.04 mi NNE of Big Coppit Is
- Rating
- EF0
- Path length
- 0.13 mi
- Path width
- 70 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 24.692, -81.373
A brief tornado initially developed over the |southeast edge of the Eden Pines subdivision, located over the|central portion of (the island of) Big Pine Key around 6:27 AM EST.|The relatively narrow tornado moved quickly north-northwest in |the general area framed by Lantana Lane, Buttonwood and Oleander|Drives. EF-0 damage was observed via the survey included vinyl|siding torn off a portion of a home, a couple downed and snapped|buttonwood trees, and a twisted fence. Maximum winds of 75 mph were estimated in this portion of the Eden Pines subdivision. The directional deposition|despite relatively low volume of debris strongly suggested a |tornadic circulation at the surface along a short and narrow path. |A resident heard a distinct audible rushing sound almost |immediately before tornado passage, notable due to the lack of any|observed wind damage off the path within the residential |subdivision. The timing of the original observation of wind |damage corresponded with the passage of a supercell on a northwest |path across central Big Pine Key and into Pine Channel.
Flood, Monroe
- When
- November 15, 12:00 PM EST to 5:00 PM EST
- Where
- Monroe County, 1.33 mi S of Marathon to 2.13 mi E of Pigeon Key
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 24.681, -81.082
Heavy rainfall estimated by radar of 5 to 8 inches produced extensive poor drainage area flooding across Marathon and Key Colony Beach, with some streets with one to two feet depth of water. Several motor vehicles stalled due to flooding.
Flood, Monroe
- When
- November 15, 7:30 PM EST to 11:00 PM EST
- Where
- Monroe County, Tavernier to 0.87 mi ESE of Tavernier
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 25.020, -80.520
Florida DOT and Monroe County Law Enforcement reported flooding of US-1 near Mile Marker 91 in Tavernier. Northbound lanes were nearly impassible for about one hour. Later rainfall estimates from CoCoRAHS observers reported approximately 7 to 10 inches of rainfall by the following morning.
Coastal Flood, Monroe/Upper Keys
- When
- November 15, 10:00 PM EST to November 16, 6:00 AM EST
- Where
- Monroe/Upper Keys forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Coastal Flooding observed by Monroe County law enforcement, fire rescue, and Florida DOT over Card Sound Road west of the 3-way stop to just east of Card Sound Bridge, as well as for about a half mile west of Card Sound Bridge, reaching 6 to 12 inches of depth and requiring temporary closure. Coastal flooding was also observed 1 to 2 feet deep in the Manatee Bay subdivision, and was about 6 to 12 inches deep over an exposed area of northbound U.S. 1 near Barnes Sound due to wave action.
Thunderstorm Wind, Monroe
- When
- November 16, 3:10 AM EST
- Where
- Monroe County, 0.21 mi NE of Ocean Reef
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 25.322, -80.277
A northeast wind gust of 57 knots was measured at the Ocean Reef Club Airport.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Tennessee, November 15, 2023$2.0 million · 1 event
- Flash Flood and Flooding in Florida, November 15 to 16, 2023$65,000 · 56 kt wind · 11 events
- Heavy Snow and High Wind in Alaska, November 15 to 17, 202385 kt wind · 13 events
- Heavy Snow and High Wind in Montana, November 15 to 16, 202350 kt wind · 8 events
- Dust Storm and High Wind in California, November 15, 2023$1,000 · 60 kt wind · 5 events
- Flooding and Damaging Wind in California, November 15, 2023$2,000 · 5 events
- High Wind and Heavy Rain in California, November 15 to 16, 202359 kt wind · 5 events
- High Wind in Wyoming, November 15 to 16, 202360 kt wind · 4 events
- High Wind in Nevada, November 15 to 16, 202355 kt wind · 2 events
- High Wind in Florida, November 15, 202351 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165342, 1149835, 1149836, 1149838, 1149839.